Hail, Cloud
- When
- April 18, 4:22 PM CST to 4:23 PM CST
- Where
- Cloud County, 3.27 mi ESE of Hollis
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.620, -97.490
There was an isolated hail report on this day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
There was an isolated hail report on this day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 18, 2:39 PM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 339 PM CDT Sat Apr 18 2015 .SHORT TERM...(This Evening through Sunday) Issued at 321 PM CDT SAT APR 18 2015 20Z regional radar loop shows an MCV moving north northeast across western Miami county. Broad area of showers continued over northeast and east central Kansas into northwest Missouri aided by upper level diffluence and the above mentioned MCV. Expect the precipitation to gradually work its was northeast out of the CWA early this evening. Further west across central and south central Kansas thunderstorms where thunderstorms developed along a outflow boundary from this mornings convection and were moving north across central Kansas. Expect the activity to spread east into the areas west of a Belleville to Salina line through 22Z. Have increased precipitation chances there. SBCAPE of 1000-2000 J/kg and 0-6km shear of 30 to 40kts so expect a few storms to produce hail and some strong gusty winds. Further east subsidence behind the MCV should keep most areas dry for late afternoon and part of the evening hours. Short term models move the area of showers and thunderstorms northeast later this evening and overnight across much of the area, given the mean 850mb-300mb flow from the south expect storms to continue to move north through early evening, but slowly build eastward. Have increased precipitation chances west of a Council Grove to Manhattan to Marysville line through the evening then spread east through the night. The upper low is expected to start moving east into the Plains and phase with a northern stream shortwave trough which was moving across Saskatchewan into Montana at late afternoon, and phase late tonight and then progress eastward on Sunday. A cold front will move into north central Kansas by early Sunday morning with the from moving southeast across the remainder of northeast and east central Kansas by early afternoon Sunday. Expect an area of showers and embedded thunderstorms to be ongoing then precipitation chances diminishing after the frontal passage. With the upper trough still to move through and steep lapse rates expect an area of showers post frontal for a few hours. Lows tonight mainly in the 50s. Highs Sunday will range from the lower to upper 60s. .LONG TERM...(Sunday Night through Saturday) Issued at 321 PM CDT SAT APR 18 2015 By 00 UTC on Monday, all of the 12 UTC models were showing that the cutoff low will be opening up as an open wave as it phases with the northern stream upper trough. As the upper trough axis passes, the precipitation will exit the area late Sunday afternoon or evening as subsidence and cold advection takes over. Soundings are showing strong winds below 850 mb and a high percentage of the wind should get transported to the surface given the steep low-level lapse rates and subsidence. This should result in wind gusts above 30 mph during the evening. Northwest upper flow on the southwest side of a large upper low will be the rule early next week over the central plains. A well mixed boundary layer with deep mixing is expected on Monday so expect breezy and cool conditions. A weak surface ridge will be over northeast Kansas Tuesday morning with lows in the mid to upper 30s with some frost possible. A split flow pattern is in place for midweek and beyond with the deep upper low over the great lakes region and an active southern stream across the southern plains. The 12z GFS/ECMWF both push Canadian high pressure into the central plains late in the week with the bulk of the cold air to the northeast of northeast Kansas. Shortwave energy should be moving through the southern plains providing some precipitation chances from time to time during the extended. Northeast Kansas should be in the cool air thus any shower and thunderstorm activity should be elevated in nature. At this point, the timing and strength of the shortwave energy and the depth of the cool air over northeast Kansas is uncertain. Will forecast some precipitation chances and below normal temperatures during the extended. && .AVIATION...(For the 18Z TAFs through 18Z Sunday Afternoon) Issued at 1249 PM CDT SAT APR 18 2015 VFR conditions are expected outside of convective activity. MVFR to areas of IFR are expected near MHK through 20Z then an improvement to VFR by 21Z. SHRA will continue through 21Z at TOP and FOE with MHK having a low probability of shra through 00Z. High resolution short range models develop tsra in western and central KS then move it northeast toward MHK by 06Z, then affecting TOP and FOE after 09Z. WInds shift to the northwest in the 14Z-16Z period. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...53 LONG TERM...Johnson AVIATION...53
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 344 PM CDT SAT APR 18 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-192045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 344 PM CDT SAT APR 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS EXPECTED OVER CENTRAL KANSAS LATE THIS AFTERNOON AND EVENING AND DRIFT EAST THROUGH THE EVENING. SOME OF THESE STORMS MAY BE STRONG TO SEVERE...PRIMARILY WEST OF A SENECA TO COUNCIL GROVE LINE. HAIL IS EXPECTED TO BE THE PRIMARY HAZARD...WITH AN ISOLATED TORNADO RISK GENERALLY WEST OF JUNCTION CITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING WEST OF A SENECA TO COUNCIL GROVE LINE THIS EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
438 PM CDT SAT APR 18 2015
KSZ020-021-182200-
CLAY-CLOUD-
438 PM CDT SAT APR 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND EAST
CENTRAL CLOUD COUNTIES...
THROUGH 500 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 15 MPH
ACROSS PORTIONS OF NORTHWESTERN CLAY AND EASTERN CLOUD COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE VINING.
&&
LAT...LON 3957 9750 3957 9736 3957 9723 3935 9726
3933 9747
TIME...MOT...LOC 2137Z 176DEG 15KT 3944 9736
BARJENBRUCHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT SAT APR 18 2015
KSZ020-182215-
CLOUD-
445 PM CDT SAT APR 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLOUD COUNTY...
THROUGH 515 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 15 MPH
ACROSS PORTIONS OF SOUTHERN AND CENTRAL CLOUD COUNTY BETWEEN DELPHOS
AND CONCORDIA. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STRONG
THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF CLOUD COUNTY.
&&
LAT...LON 3950 9761 3931 9765 3931 9782 3936 9783
3951 9785
TIME...MOT...LOC 2145Z 182DEG 12KT 3936 9774
BARJENBRUCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 511 PM CDT SAT APR 18 2015 KSZ020-182230- CLOUD- 511 PM CDT SAT APR 18 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLOUD COUNTY... THROUGH 530 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 20 MPH ACROSS PORTIONS OF NORTHEASTERN CLOUD COUNTY...BETWEEN CONCORDIA AND CLYDE. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED. && LAT...LON 3965 9740 3951 9745 3951 9754 3965 9757 TIME...MOT...LOC 2211Z 178DEG 16KT 3959 9748 BARJENBRUCH
The Grand Island radar (KUEX), 112 km away, was scanning. The volume nearest the first event began at 22:23 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568141.